safety medical

Synthroid (Levothyroxine): Weight Loss and Weight Gain

Synthroid is a medication used for the treatment of hypothyroidism. It is commonly known by the name levothyroxine. It is the synthetic version of the naturally produced hormone thyroxine. A healthy and properly functioning thyroid will produce adequate amount of thyroxine, but for those with hypothyroidism their thyroid does not adequately produce thyroxine. Without proper levels of thyroxine the whole body does not function properly. For the majority of those with hypothyroidism taking Synthroid will do away with most of their symptoms. Unfortunately, one of the more common side effects of taking Synthroid is experiencing weight gain or weight loss. This is usually do to an inaccuracy in the dosage.

Synthroid (Levothyroxine) weight loss

Those prescribed Synthroid will often experience weight loss as a side effect. This is due to an increase in metabolism from the levothyroxine. One of the symptoms of hypothyroidism is weight gain. With the effects of hypothyroidism properly treated the original weight gained as a side effect of hypothyroidism can be lost. The weight loss from taking Synthroid does not usually happen rapidly, but usually takes awhile to be seen. Weight loss is going to be greater when taking Synthroid is combined with a healthy diet and moderate exercise. Synthroid should not be seen as a direct weight loss medication as the weight loss is simply a side effect of taking Synthroid and is not its main purpose. Those prescribed levothyroxine should not take more than the recommended dosage in hopes of losing more weight more rapidly as this can lead to harmful and medically dangerous side effects and conditions.

Synthroid (Levothyroxine) weight gain

Some who are prescribed Synthroid will rather than lose weight actually gain weight. This can be frustrating and can also be a health concern. Weight gain is usually due to an incorrect dosage. When the amounts of levothyroxine administered are too low it does not properly treat hypothyroidism. This results in a still slow metabolism which leads to added weight gain. Those that continue to experience abnormal weight gain while on Synthroid should see their doctor so as to have their condition evaluated. Blood and other tests can be administered to determine if too low of a level of Synthroid is what is causing the weight gain. If this is the problem it can simply be fixed by upping the daily dosage. Starting a workout plan as well as establishing a healthy diet can help to lowering the weight added as well.

Severe weight changes

Occasional the taking of Synthroid will severely effect the weight of certain individuals taking it. This can lead to dangerous medical conditions. Sever levothyroxine weight loss can lead to undernourishment. Other side effects can be an increased pounding of the heart and the flushing of the face. Those that experience rapid weight should cease taking Synthroid and see a medical professional immediately for further advice and evaluation. Those that experience rapid weight gain also put their health in jeopardy and should seek medical advice as soon as possible. Often times these conditions are fixable with just a slight dosage adjustment.

2 / 51 votes (click to rate this article)

Comments

No comments yet

Leave a Reply

Submit comment